Hail, Meade
- When
- May 29, 3:36 PM CST
- Where
- Meade County, 4.84 mi S of Fowler
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.310, -100.200
An unstable airmass and weak stationary surface boundary were enough to initiate a few severe thunderstorms in Clark and Meade counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An unstable airmass and weak stationary surface boundary were enough to initiate a few severe thunderstorms in Clark and Meade counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 29, 2:56 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 356 PM CDT TUE MAY 29 2012 ...UPDATED FOR LONG TERM DISCUSSION... .SYNOPSIS... ISSUED AT 1215 PM CDT TUE MAY 29 2012 THE UPPER LEVEL FLOW PATTERN ACROSS MUCH OF THE WESTERN AND CENTRAL CONUS WAS ZONAL IN NATURE. AN UPPER LOW CENTERED OVER NORTHERN MINNESOTA CONTINUED TO MOVE EAST INTO THE UPPER GREAT LAKES REGION. THE INITIAL COLD FRONT TIED TO THIS STORM SYSTEM STALLED OUT YESTERDAY OVER NORTHWEST TEXAS WHICH HAS SINCE DISSOLVED AS IT BEGAN TO LIFT NORTHWARD. A SURFACE VORTICITY CENTER WAS FOUND AT 17Z OVER THE NORTHEASTERN TEXAS PANHANDLE WITH LOWER TO MID 60S DEWPOINTS SOUTHEAST OF THIS SMALL LOW OVER MUCH OF OKLAHOMA. THE NORTHERN EXTENT OF THE 58-60F DEWPOINTS REACHED A BUFFALO, OK TO MEDICINE LODGE, KS LINE PER 17Z OBSERVATIONS. MEANWHILE A SECONDARY COLD FRONT WAS PUSHING SOUTH THROUGH KANSAS...WHICH AT 17Z WAS ANALYZED FROM NEAR AMARILLO, TX NORTH-NORTHEAST TO NEAR DODGE CITY NORTHEAST TO THE KANSAS CITY AREA. VISIBLE SATELLITE CONFIRMED CLEAR SKIES ALL ACROSS THE CENTRAL AND SOUTHERN GREAT PLAINS ALLOWING FOR CONTINUED WARMING OF THE SURFACE AND A CONTINUED SLOWING DOWN OF THE SECONDARY COLD FRONT. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 218 PM CDT TUE MAY 29 2012 THIS AFTERNOON/EVENING: THE COLD FRONT WAS BECOMING QUASI-STATIONARY AS OF 1830Z WITH A HINT OF A FINE LINE SHOWING UP ON WSR-88D FROM NEAR LIBERAL TO MINNEOLA TO NEAR SUN CITY. SOME OF THE LATEST IMAGES OF 1KM VIS WERE SHOWING CUMULUS FORMING ALONG THE BOUNDARY OVER MEADE COUNTY AND PORTIONS OF BARBER COUNTY. WILL HAVE 30-40 POPS GOING FOR THUNDERSTORMS CENTERED AROUND THE 23Z TO 03Z TIME FRAME. THE CAPE/SHEAR COMBO IS CERTAINLY ENOUGH TO SUPPORT ORGANIZED SEVERE STORMS WITH THE CONTINUED THINKING THAT THE STRONGEST STORMS ACROSS THE SOUTHERN COUNTIES (SEWARD TO BARBER) WILL BE CAPABLE OF GOLFBALL SIZE HAIL. THE GREATEST CAPE/SHEAR COMBO WILL MOST LIKELY REMAIN JUST SOUTH INTO NORTHWEST/NORTH-CENTRAL OKLAHOMA WHERE LONGER LIVED SUPERCELL STORMS SHOULD EXIST. STORMS WILL MOST LIKELY GROW INTO A MESOSCALE CONVECTIVE SYSTEM (MCS) LATER THIS EVENING BUT HAVE NO AFFECT ON SOUTHWEST KANSAS. LATE TONIGHT INTO EARLY WEDNESDAY: A SIGNIFICANT POOL OF MOISTURE WILL STILL BE HANGING BACK OVER WESTERN OKLAHOMA LATE TONIGHT WITH CYCLOGENESIS OCCURRING OVER EASTERN COLORADO. THIS WILL ALLOW MUCH MORE ABUNDANT MOISTURE (+16 TO +18C IN THE 850-900MB LAYER) TO MOVE UP INTO SOUTHWEST KANSAS ON SOUTHEAST WINDS OF 35 TO 40 KNOTS IN THIS LAYER. WARM FRONTOGENESIS WILL INCREASE MARKEDLY IN THE 09-12Z TIME FRAME WHICH WILL PROVIDE THE NECESSARY ASCENT TO SPAWN ELEVATED SEVERE THUNDERSTORMS (AS EARLY AS 12Z). THE NAM12 SUGGESTS MOST UNSTABLE CAPE AROUND 2700-3000 J/KG AROUND 800-850MB AT 12Z. VERY LARGE HAIL (TENNIS BALL SIZE) WILL BE A THREAT DURING THE MORNING WITH DAMAGING WINDS 70-80 MPH ALSO A THREAT. THE QUESTION STILL REMAINS WHERE THE GREATEST THREAT FOR MORNING SEVERE WILL BE AS PINPOINTING ELEVATED CONVECTION IS A VERY DIFFICULT FORECAST CHALLENGE. GENERALLY ANYWHERE NORTHEAST OF A MEADE TO LAKIN LINE WILL STAND THE CHANCE OF SEVERE STORMS DURING THE 12-18Z TIME FRAME. REST OF WEDNESDAY: STORMS SHOULD CONTINUE TO EXPAND IN COVERAGE THROUGH THE LATE MORNING/MIDDAY TIME FRAME WITH PERHAPS A SMALL MCS DEVELOPING SOMEWHERE ACROSS THE CENTRAL OR SOUTHERN FORECAST AREA BY EARLY AFTERNOON. SHOULD A SEVERE MCS DEVELOP BY AFTERNOON AND STILL REMAIN ACROSS THE SOUTHERN FORECAST AREA...THE DAMAGING WIND THREAT AREA WILL EXPAND IN AREAL EXTENT AS THE MCS IS FUELED BY FAIRLY STRONG SOUTHERLY LOW LEVEL WINDS 20-25 KNOTS WITH 2800-3200 J/KG MOST UNSTABLE CAPE. THIS MCS SHOULD SHIFT/DEVELOP SOUTHWARD INTO NORTHERN OKLAHOMA BY LATE AFTERNOON...LEAVING SOUTHWEST KANSAS IN A MORE STABLE ENVIRONMENT WITH COOLER TEMPERATURES (MAINLY IN THE UPPER 60S TO MID 70S). FARTHER WEST TOWARD THE COLORADO BORDER...PRESSURES WILL REMAIN LOW WITH PERHAPS A SLIVER OF INSTABILITY REMAINING ACROSS THE FAR WESTERN COUNTIES...FOR DEVELOPMENT OF HIGH PLAINS STORMS ALONG THE KS-CO BORDER. IT ALL DEPENDS ON HOW EXPANSIVE THE COLD/STABLE POOL IS IN THE WAKE OF THE EARLIER DAY MCS. AS SUCH...HAVE FOCUSED THE HIGHEST POPS DURING THE FIRST PART OF THE DAY WEDNESDAY...WITH HIGHEST POPS (60-70 PERCENT) SHIFTING TOWARD THE SOUTHEASTERN ZONES BY LATE AFTERNOON AND POPS DECREASING IN THE EVENING HOURS WITH THE LIKELIHOOD OF A STABLE COLD POOL PREVENTING ADDITIONAL WIDESPREAD PRECIPITATION. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 354 PM CDT TUE MAY 29 2012 THE NORTHERN STREAM SHORTWAVE TROUGH MENTIONED IN THE SHORT TERM DISCUSSION WILL PASS ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT AND THURSDAY, PUSHING A COLD FRONT TROUGH WESTERN KANSAS. THUS, RAIN CHANCES WILL END LATE WEDNESDAY NIGHT. HIGHS WILL ONLY BE IN THE UPPER 60S TO MID 70S THURSDAY BEHIND THE FRONT. THIS FRONT WILL SWEEP THE LOW-LEVEL MOISTURE INTO SOUTH TEXAS TEXAS BY EARLY FRIDAY. WEAK UPPER-LEVEL RIDGING WILL DEVELOP ACROSS THE ROCKIES BY FRIDAY, RESULTING IN WEST-NORTHWESTERLY MID-LEVEL FLOW ACROSS THE ROCKIES AND HIGH PLAINS BY LATE FRIDAY. HOWEVER, DUE TO THE FLAT NATURE OF THE RIDGING, THERE WILL STILL BE A SIGNIFICANT MID-LEVEL WIND COMPONENT ACROSS THE ROCKIES, LEADING TO MID-LEVEL DOWNSLOPE FLOW AND THE DEVELOPMENT OF LOWER SURFACE PRESSURE IN THE LEE OF THE ROCKIES. THIS WILL ALLOW FOR LOW-LEVEL MOISTURE RETURN INTO THE CENTRAL PLAINS AGAIN. TYPICALLY, MID-LEVEL CAPPING IS NOT VERY STRONG IN WEST-NORTHWESTERLY FLOW REGIMES. ALTHOUGH SOME OF THE MODELS SHOW VERY LITTLE IN THE WAY OF PRECIPITATION FROM FRIDAY NIGHT INTO SATURDAY NIGHT, KEEP IN MIND THAT THIS IS A FAVORABLE PATTERN FOR NOCTURNAL, ELEVATED THUNDERSTORM ACTIVITY WITH THE LOW LEVEL JET, AND ISOLATED AFTERNOON THUNDERSTORMS ALONG ANY SURFACE BOUNDARIES THAT MAY BE PRESENT ACROSS SOUTHERN KANSAS. THE WARMEST HIGH TEMPERATURES FRIDAY INTO SUNDAY WILL BE IN FAR SOUTHWESTERN KANSAS AND CLOSE TO THE OKLAHOMA BORDER CLOSER TO THE LEE TROUGH AND WEAK SURFACE FRONT. KEEP IN MIND THAT ANY MCS ACTIVITY WOULD TEND TO KEEP TEMPERATURES COOLER. THE AFOREMENTIONED MID TO UPPER-LEVEL RIDGE AXIS WILL SLOW MOVE EASTWARD INTO THE MIDWEST AND DEEP SOUTH FROM SUNDAY INTO TUESDAY, WITH WESTERN KANSAS LOCATED NEAR THE SOUTHERN PERIPHERY OF THE WESTERLIES. AS IS TYPICAL THIS TIME OF YEAR, A SURFACE FRONTAL BOUNDARY WILL HAVE A MEAN POSITION NEAR THE SOUTHERN EDGE OF THE STRONGER WESTERLIES SOMEWHERE ACROSS THE CENTRAL PLAINS. LOW-LEVEL MOISTURE FROM THE GULF AND ENHANCED MOISTURE FROM EVAPOTRANSPIRATION WILL ALSO CONVERGE ALONG AND NORTH OF THIS FRONT. CURRENT THINKING IS THAT THIS FRONT WILL BE ACROSS NORTHERN KANSAS AND NEBRASKA, AND THIS IS WHERE STORM CLUSTERS MAY DEVELOP. SO STORM CHANCES MAY NOT BE AS HIGH IN SOUTHERN KANSAS. IN ADDITION, A WEAK SHORTWAVE TROUGH IN THE SOUTHERN BRANCH OF THE WESTERLIES IS PROGGED TO MOVE ACROSS THE SOUTHERN PLAINS, WHICH COULD ENHANCE THUNDERSTORM CHANCES ON SUNDAY OR MONDAY. AFTERNOON HIGHS WILL BE IN THE 90S TO NEAR 100 TO THE SOUTH OF THE FRONT, WITH POSSIBLY SOME COOLER READINGS NEAR INTERSTATE 70 AND POINTS NORTH. THE GFS AND ECMWF SHOW A STRONG UPPER-LEVEL TROUGH MOVING INTO THE WESTERN UNITED STATES BY TUESDAY JUNE 5TH AND THEN APPROACHING THE HIGH PLAINS BY JUNE 6-9. DEPENDING ON THE EXACT TIMING AND LATITUDE OF THIS TROUGH, THERE COULD BE ONE OR MORE SEVERE WEATHER OUTBREAKS SOMEWHERE ACROSS THE CENTRAL PLAINS DURING THIS PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1215 PM CDT TUE MAY 29 2012 AN ISOLATED THUNDERSTORM MAY DEVELOP LATE THIS AFTERNOON/EVENING ALONG THE COLD FRONT...HOWEVER IT APPEARS THE THUNDERSTORM ACTIVITY WILL REMAIN SOUTHEAST OF THE GCK, HYS, AND DDC TERMINALS SO NO INCLUSION OF CONVECTION IN THE TAFS EXPECTED FOR THE 21Z TO 03Z TIME FRAME THIS AFTERNOON/EVENING. LOW LEVEL MOISTURE WILL BEGIN TO ADVANCE NORTHWESTWARD THROUGH THE NIGHT TONIGHT WITH LOW STRATUS CLOUDS LIKELY DEVELOPING IN THE 09-12Z TIME FRAME EARLY WEDNESDAY MORNING. WILL LIKELY HAVE TO BRING THE CEILING DOWN INTO THE MVFR OR PERHAPS IFR RANGE AT GCK AND DDC DURING THIS TIME FRAME (ESPECIALLY GCK). MORNING THUNDERSTORMS WILL ALSO BE A DISTINCT POSSIBILITY WITH THE GREATEST CHANCE OF AFFECTING DDC AND HYS TERMINALS IN THE 14-18Z TIME FRAME. SINCE THIS IS AT THE TAIL END OF THE TAF PERIOD FOR THIS CYCLE WILL KEEP THUNDERSTORMS OUT OF THE TAF FOR NOW...HOWEVER AS INDICATIONS OF THUNDERSTORMS BECOME INCREASING CONFIDENT IN AFFECTING ANY OF THE TERMINALS...WILL NEED TO INCLUDE VICINITY THUNDER AT SOME POINT. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 80 54 72 / 20 60 40 0 GCK 57 79 52 72 / 10 50 40 0 EHA 58 85 52 76 / 10 40 40 0 LBL 59 83 53 75 / 10 40 40 0 HYS 57 75 52 69 / 20 60 30 0 P28 63 83 59 72 / 40 70 60 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...UMSCHEID SHORT TERM...UMSCHEID LONG TERM...FINCH AVIATION...UMSCHEID
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 239 PM CDT TUE MAY 29 2012 KSZ030-031-043>046-061>066-074>081-084>090-301945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 239 PM CDT TUE MAY 29 2012 /139 PM MDT TUE MAY 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STATIONARY FRONT MAINLY ALONG AND SOUTH OF HIGHWAY 54 TO THE OKLAHOMA BORDER. THE GREATEST THREAT WITH THE STRONGEST STORMS WILL BE HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS TO 65 MPH...WITH THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER BETWEEN 6 PM AND 9 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY WEDNESDAY MORNING JUST ABOUT ANYWHERE ACROSS SOUTHWEST KANSAS NORTHEAST OF A LIBERAL TO LAKIN LINE. GIVEN THE INCREASED DEGREE OF INSTABILITY AND WIND SHEAR...VERY LARGE HAIL OF TENNIS BALL SIZE OR LARGER IS A THREAT WITH THE STRONGEST STORM ALONG WITH DANGEROUS AND DAMAGING WIND GUSTS OF 70 TO 80 MPH. THE THREAT WILL EXIST FROM THE MID-MORNING HOURS THROUGH THE LATE AFTERNOON HOURS WITH THE GREATEST AFTERNOON THREAT ACROSS SOUTH CENTRAL KANSAS FROM MEADE TO COLDWATER TO MEDICINE LODGE. THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS FROM SATURDAY THROUGH MONDAY, BUT AT THIS TIME IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE ALERT FOR POSSIBLE ACTIVATION AFTER 5 PM THIS EVENING ALONG AND SOUTH OF HIGHWAY 54 TO THE OKLAHOMA BORDER. STORM SPOTTERS WILL LIKELY BE NEEDED MUCH OF THE DAY WEDNESDAY ACROSS A LARGE PORTION OF SOUTHWEST KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
419 PM CDT TUE MAY 29 2012
KSZ087-088-292215-
CLARK-MEADE-
419 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND WESTERN CLARK
COUNTIES...
AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR FOWLER...MOVING EAST AT 15
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN EASTERN MEADE AND WESTERN CLARK COUNTIES...INCLUDING THE
CITY OF FOWLER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3739 9988 3728 9986 3720 9995 3718 10011
3731 10034 3745 10032
TIME...MOT...LOC 2119Z 285DEG 14KT 3734 10024
SUGDENThe Dodge City radar (KDDC), 54 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392050, 392051, 392052, 392053, 392056, 392054.